Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 122  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (197 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed2038    
    Printed64    
    Emailed0    
    PDF Downloaded31    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
LETTER
Year : 2015  |  Volume : 61  |  Issue : 3  |  Page : 211-212

Echinacea-associated acute cholestatic hepatitis


Department of Internal Medicine, General Hospital of Larissa, Larissa, Greece

Date of Web Publication26-Jun-2015

Correspondence Address:
T Koufakis
Department of Internal Medicine, General Hospital of Larissa, Larissa
Greece
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.159430

Rights and Permissions




How to cite this article:
Gabranis I, Koufakis T, Papakrivos I, Batala S. Echinacea-associated acute cholestatic hepatitis. J Postgrad Med 2015;61:211-2

How to cite this URL:
Gabranis I, Koufakis T, Papakrivos I, Batala S. Echinacea-associated acute cholestatic hepatitis. J Postgrad Med [serial online] 2015 [cited 2019 Aug 17];61:211-2. Available from: http://www.jpgmonline.com/text.asp?2015/61/3/211/159430


Sir,

The use of herbal drugs has been increased globally over the last few years, as they are generally considered by patients as well as many doctors to be beneficial and free of side effects. Medications based on plants of the genus Echinacea are widely used for the treatment and prevention of common cold. However, scientific evidence which supports echinacea preparations' effectiveness and safety is still insufficient. [1]

A 44-year-old male presented to our department with complaints of fatigue since the last one week. His past medical history was unremarkable and he was not on any medication. He denied any history of smoking or alcohol intake and there was no significant family history. He mentioned that 15 days prior to presentation, he had developed a flu-like syndrome, for which he had received echinacea root tablets (600 mg per day for 5 days) in order to stimulate his immune system and reduce the flu-like symptoms. He denied the consumption of any other drug. The patient's physical examination findings were normal, apart from icteric skin and sclera. Laboratory tests on admission were as follows: Aspartate aminotransferase 130 IU/L (normal <40 IU/L), alanine aminotransferase 594 IU/L (normal <40 IU/L), total bilirubin 4.59 mg/dL (normal <1 mg/dL), direct bilirubin 2.80 mg/dL (normal <0.3 mg/dL), alkaline phosphatase 269 IU/L (normal <140 IU/L), gammaglutamyl transferase 442 IU/L (normal <30 IU/L), lactate dehydrogenase 426 IU/L (normal <350 IU/L), prothrombin time 17.4 s (normal 11-14 s), and international normalized ratio (INR) 1.49. All other tests, including albumin; iron, ferritin; ceruloplasmin; alpha-1 antitrypsin; and immunoglobulin G, were within the normal range. Viral hepatitis markers as well as antibodies for other hepatotropic viruses, human immunodeficiency virus (HIV) test, anti-smooth muscle antibody, antinuclear antibodies, antimitochondrial antibodies, anti-soluble liver antigen antibodies and anti-liver/kidney antibodies were all negative. Further evaluation with abdominal ultrasound and magnetic resonance cholangiopancreatography did not reveal any abnormal findings. We did not proceed to liver biopsy, considering the patient's significant improvement after echinacea's withdrawal and the risk of complications. No specific treatment was given to the patient and he was discharged 10 days later. In his follow-up visits, he remained in good physical condition and his liver tests gradually improved and normalized within 3 months. The Naranjo algorithm, a method for estimating the probability of adverse drug reactions, [2] produced a score equal to 7, suggesting a probable association between echinacea and the development of hepatitis.

Echinacea-induced hepatitis is extremely uncommon and only a few reports can be found in the literature. Kocaman et al. have reported a case of echinacea-associated acute hepatitis in a patient with positive anti-smooth muscle antibodies. [3] In our case, any serological evidence of autoimmune background was absent. So far, studies investigating echinacea for preventing colds have pointed towards small preventive effects. [1] However, these trials failed to demonstrate any statistically significant difference between echinacea and placebo therapies. Moreover, a trend toward a greater number of subjects opting out due to adverse events in the treatment groups was observed. [1] Conclusively, despite being uncommon, physicians and patients should be aware of this serious adverse reaction of echinacea preparations.

 
 :: References Top

1.
Karsch-Völk M, Barrett B, Kiefer D, Bauer R, Ardjomand-Woelkart K, Linde K. Echinacea for preventing and treating the common cold. Cochrane Database Syst Rev 2014;2:CD000530.  Back to cited text no. 1
    
2.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 2
    
3.
Kocaman O, Hulagu S, Senturk O. Echinacea-induced severe acute hepatitis with features of cholestatic autoimmune hepatitis. Eur J Intern Med 2008;19:148.  Back to cited text no. 3
    




 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow